A patient’s heart rate has increased 25 beats/minute while receiving 2.5 mg nebulized Albuterol. The patient is still wheezing. After terminating the therapy, what should the respiratory therapist recommend next?

  1. Wait 2 hours and restart albuterol​
  2. Recommend levalbuterol (Xopenex)​
  3. Recommend ipratropium bromide (Atrovent)​
  4. Recommend fluticasone propionate (flovent)​

Click Here for the Answer

2. Recommend levalbuterol (Xopenex)

Explanations

1. Incorrect. The patient’s heart rate increased greater than 20 beats per minute.

2. Correct. The patient is still wheezing and requires a fast acting bronchodilator. The first choice should be to give another drug in the same class as Albuterol that has less cardiac side effects. If an exam question does not offer this choice, a secondary remedy is to decrease the dosage of Albuterol.

3. Incorrect. Iprotropium bromide is not a fast acting bronchodilator.

4. Incorrect. The patient is still wheezing. Fluticasone propionate is a steroid. Though corticosteroids may be started, they will take to long to treat an acute asthma exacerbation.

To much to do? Not enough time? Don't know where to begin?

Share on facebook
Facebook
Share on google
Google+
Share on twitter
Twitter
Share on linkedin
LinkedIn
Share on pinterest
Pinterest